Full-Text PDF (307 KB) | Metadata | Table of Contents | LEM summary
Published online: 2020-10-06
A linking invariant for algebraic curvesBenoît Guerville-Ballé and Jean-Baptiste Meilhan (1) Polish Academy of Sciences, Warsaw, Poland
(2) Université Grenoble Alpes, Grenoble, France
We construct a topological invariant of algebraic plane curves, which is in some sense an adaptation of the linking number of knot theory. This invariant is shown to be a generalization of the $\mathcal I$-invariant of line arrangements developed by the first author with Artal and Florens. We give two practical tools for computing this invariant, using a modification of the usual braid monodromy or using the connected numbers introduced by Shirane. As an application, we show that this invariant distinguishes several Zariski pairs, i.e., pairs of curves having same combinatorics, yet different topologies. The former is the well known Zariski pair found by Artal, composed of a smooth cubic with 3 tangent lines at its inflexion points. The latter is formed by a smooth quartic and 3 bitangents.
Keywords: Zariski pair, algebraic plane curves, embedded topology, topological invariant
Guerville-Ballé Benoît, Meilhan Jean-Baptiste: A linking invariant for algebraic curves. Enseign. Math. 66 (2020), 63-81. doi: 10.4171/LEM/66-1/2-4